Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 67, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2014, 4:58 AM CDT for 4 counties in Minnesota. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 4:58 AM CDT (09:58 UTC)
- Expired
- Sep 4, 2014, 6:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:00 AM CDT | HAIL 1 | Star Lake, MN | |
| Sep 4, 5:30 AM CDT | HAIL 2.75 | Pelican Rapids, MN | RELAYED FROM MEDIA PARTNERS FACEBOOK |
| Sep 4, 5:30 AM CDT | HAIL 2.75 | Pelican Rapids, MN | |
| Sep 4, 5:45 AM CDT | HAIL 2.5 | 3 W Dent, MN | THE HAIL FELL AT BIG MCDONALD LAKE. |
| Sep 4, 5:50 AM CDT | TSTM WND GST 65 | Battle Lake, MN | A TRUCK WAS BLOWN OFF HIGHWAY 210 NEAR BATTLE LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 1:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
524
WUUS53 KFGF 040958
SVRFGF
MNC005-027-111-167-041100-
/O.NEW.KFGF.SV.W.0067.140904T0958Z-140904T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 AM CDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 600 AM CDT
* AT 454 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF HORACE...AND MOVING EAST AT 55 MPH. AN ADDITIONAL
THUNDERSTORM WAS ALSO LOCATED NEAR PELICAN RAPIDS.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAKER AND DOWNER AROUND 505 AM CDT.
BARNESVILLE AND MUSKODA AROUND 510 AM CDT.
LAWNDALE AND ROTHSAY AROUND 515 AM CDT.
ROLLAG AND CARLISLE AROUND 520 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HAWLEY...DALE...PELICAN
RAPIDS...DUNVILLA...LAKE LIDA AND VERGAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4638 9667 4640 9667 4642 9671 4683 9678
4712 9573 4623 9551
TIME...MOT...LOC 0957Z 272DEG 49KT 4663 9668
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JR1 follow-up statement
850
WWUS53 KFGF 041042
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT THU SEP 4 2014
MNC027-167-041051-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-140904T1100Z/
CLAY MN-WILKIN MN-
542 AM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKIN AND SOUTHERN
CLAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4623 9551 4631 9612 4692 9611 4692 9568
TIME...MOT...LOC 1041Z 272DEG 49KT 4651 9584
$$
MNC005-111-041100-
/O.CON.KFGF.SV.W.0067.000000T0000Z-140904T1100Z/
OTTER TAIL MN-BECKER MN-
542 AM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BECKER AND CENTRAL OTTER TAIL COUNTIES UNTIL 600 AM CDT...
AT 539 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STAR
LAKE...AND MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RICHVILLE AND OTTERTAIL LAKE AROUND 550 AM CDT.
VINING AROUND 555 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BATTLE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4623 9551 4631 9612 4692 9611 4692 9568
TIME...MOT...LOC 1041Z 272DEG 49KT 4651 9584
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:33 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 4, 2:33 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 233 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES. STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING. NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS... BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z FRIDAY. FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH DIMINISHING WINDS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE HIGH MOVES ACROSS THE NORTHERN PLAINS. SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END OF THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1144 PM CDT WED SEP 3 2014 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT. USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS. THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...EWENS LONG TERM...EWENS/JR AVIATION...TG
Hazardous weather outlook, Sep 3, 5:56 PM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 PM CDT WED SEP 3 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 556 PM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND POSSIBLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR/TG
In the hours before
Special weather statement, Sep 4, 2:19 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 219 AM CDT THU SEP 4 2014 MNZ002-003-NDZ029-030-039-040815- CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND- 219 AM CDT THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT... AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... ARTHUR AND AMENIA AROUND 225 AM CDT. HUNTER AROUND 230 AM CDT. PROSPER AROUND 235 AM CDT. HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766 TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:36 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 54 min |
| Sep 4, 3:25 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 65 min |
| Sep 4, 3:55 AM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 8 hr |
| Sep 4, 4:02 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 58 min |
| Sep 4, 4:31 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 59 min |
| Sep 4, 4:46 AM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 44 min |
| Sep 4, 4:59 AM CDT | Flash Flood Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 7 hr |
| Sep 4, 5:06 AM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 39 min |
| Sep 4, 5:32 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 58 min |
| Sep 4, 5:51 AM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 39 min |
| Sep 4, 6:03 AM CDT | Areal Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 10 hr |
| Sep 4, 1:19 PM CDT | River Flood Watch | FGF | Clay | 4 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.